Alert archive / Michigan / River Flood Warnings in 2019
River Flood Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Jan 31, 2019, 6:46 AM EST for Newaygo County, Michigan. It was in force for 53 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 31, 2019, 6:46 AM EST (11:46 UTC)
- Expired
- Feb 2, 2019, 11:49 AM EST
- In force
- 53 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Muskegon River at Newaygo (NEWM4). The gauge peaked at 14.45 ft at Jan 31, 2019, 8:00 AM EST.
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 15 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04122001, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
117
WGUS43 KGRR 311146
FLWGRR
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
646 AM EST Thu Jan 31 2019
...The National Weather Service in Grand Rapids has issued a flood
warning for the following river in Southwest Lower Michigan...
Muskegon River At Newaygo affecting Newaygo County
.Due to ice jams on the Muskegon River between Newaygo and Bridgeton,
river levels near Newaygo have climbed to flood stage. Rapid
fluctuations in river levels remain possible due to ice jams. River
levels and flood impacts may vary locally upriver and downriver
compared to what the river gauge is reading. Be alert to changing
conditions along the river and prepare for the possibility of
flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Even 6 inches of fast-moving flood water can knock
you off your feet... and a depth of 2 feet will float your car.
Never try to walk... swim... or drive through such swift water. If
you come upon flood waters... stop... turn around and go another way.
This warning will be in effect until the river falls below its flood
stage.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC123-011346-
/O.NEW.KGRR.FL.W.0002.190131T1146Z-190203T1800Z/
/NEWM4.2.IJ.190130T1820Z.190131T1800Z.000000T0000Z.NO/
646 AM EST Thu Jan 31 2019
The National Weather Service in Grand Rapids has issued a
* Flood Warning for
the Muskegon River At Newaygo.
* until Sunday afternoon.
* At 5:45 AM Thursday the stage was 14.3 feet.
* Flood stage is 11.0 feet.
* Moderate Flooding is occurring and Moderate flooding is forecast.
* Forecast, the river will continue rising to near 14.7 feet by this
afternoon. Rapid changes in water level both up and down are
possible due to the nature of ice jams.
* Impact, due to conditions of ice along the river, be aware of
river levels and flood impacts which may be different locally
compared to what the river gauge is reading. Be prepared for the
possibility of flooding near the river.
* Flood history, a crest of 15.1 feet occurred on Feb 21 2018.
&&
LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
4343 8578 4343 8581
$$
CAS5 follow-up statements
363
WGUS83 KGRR 010134
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
834 PM EST Thu Jan 31 2019
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Muskegon River At Newaygo affecting Newaygo County
.Due to ice jams on the Muskegon River near Newaygo and Bridgeton,
river levels near Newaygo have climbed to flood stage. Rapid
fluctuations in river levels remain possible due to ice jams. River
levels and flood impacts may vary locally upriver and downriver
compared to what the river gauge is reading. Be alert to changing
conditions along the river and prepare for the possibility of
flooding. The following forecast is based on observed and forecast
48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message... Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio, television, or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC123-020335-
/O.EXT.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.2.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
834 PM EST Thu Jan 31 2019
The Flood Warning continues for
the Muskegon River At Newaygo.
* until further notice.
* at 7:45 PM Thursday the stage was 14.3 feet.
* Flood stage is 11.0 feet.
* Moderate Flooding is occurring and Moderate Flooding is forecast.
* Forecast, the river will remain near 14.3 feet through midnight
tonight. Additional rises may be possible thereafter.
* Impact, due to conditions of ice along the river, be aware of
river levels and flood impacts which may be different locally
compared to what the river gauge is reading. Be prepared for the
possibility of flooding near the river.
&&
LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
4343 8578 4343 8581
$$
63950
WGUS83 KGRR 011528
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1028 AM EST Fri Feb 1 2019
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Muskegon River At Newaygo affecting Newaygo County
.Several miles of ice continues to clog the Muskegon River near Bridgeton
and Newaygo. Overbank flooding is being observed in Newaygo. Fluctuations in
water levels should be expected as the ice continues to shift and compact. A
general downward trend in water levels is expected to begin this weekend as
the bitter cold temperatures of the last week warm significantly. The following forecast is based on observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC123-021726-
/O.CON.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.2.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
1028 AM EST Fri Feb 1 2019
The Flood Warning continues for
the Muskegon River At Newaygo.
* until further notice.
* at 8:45 AM Friday the stage was 14.1 feet.
* Flood stage is 11.0 feet.
* Moderate Flooding is occurring and Moderate Flooding is forecast.
* Forecast, the river will remain around 14.1 feet today. Minor
fluctuations in water levels are expected to continue before a gradual
dropping trend begins later today.
* Impact, at 14.0 feet...Flood water begins surrounding cottages and
homes on Sarrell Street in the City of Newaygo. Due to the variability
of ice conditions on the river, be aware that river levels and flood
impacts may be significantly different locally compared to what the
river gage is reading.
&&
LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
4343 8578 4343 8581
$$
AMD492
WGUS83 KGRR 020138
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
838 PM EST Fri Feb 1 2019
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Muskegon River At Newaygo affecting Newaygo County
.Several miles of ice continues to clog the Muskegon River near
Bridgeton and Newaygo. Overbank flooding is being observed in
Newaygo. Fluctuations in water levels should be expected as the ice
continues to shift and compact. A general downward trend in water
levels is expected to begin this weekend as the bitter cold
temperatures of the last week warm significantly. The following
forecast is based on observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message... Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio, television, or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC123-030338-
/O.CON.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.2.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
838 PM EST Fri Feb 1 2019
The Flood Warning continues for
the Muskegon River At Newaygo.
* until further notice.
* at 7:45 PM Friday the stage was 14.1 feet.
* Flood stage is 11.0 feet.
* Moderate Flooding is occurring and Moderate Flooding is forecast.
* Forecast, the river will remain near 14 feet tonight, Minor
fluctuations in water levels are expected to continue.
* Impact, at 14.0 feet...Flood water begins surrounding cottages and
homes on Sarrell Street in the City of Newaygo. Due to the
variability of ice conditions on the river, be aware that river
levels and flood impacts may be significantly different locally
compared to what the river gage is reading.
&&
LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
4343 8578 4343 8581
$$
63100
WGUS83 KGRR 021226
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
725 AM EST Sat Feb 2 2019
...The flood warning continues for the following rivers in Southwest
Lower Michigan...
Muskegon River At Newaygo affecting Newaygo County
.Several miles of ice continues to clog the Muskegon River near
Bridgeton and Newaygo. Overbank flooding is being observed in
Newaygo. Fluctuations in water levels should be expected as the ice
continues to shift and compact. The following
forecast is based on observed and forecast 48 hour precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC123-031424-
/O.CON.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.1.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
725 AM EST Sat Feb 2 2019
The Flood Warning continues for
the Muskegon River At Newaygo.
* until further notice.
* at 6:45 AM Saturday the stage was 13.0 feet.
* Flood stage is 11.0 feet.
* Minor Flooding is occurring and Minor Flooding is forecast.
* Forecast, the river will continue rising to near 13.9 feet by
tomorrow morning. Additional rises may be possible thereafter.
* Impact, at 14.0 feet...Flood water begins surrounding cottages and
homes on Sarrell Street in the City of Newaygo. Due to the
variability of ice conditions on the river, be aware that river
levels and flood impacts may be significantly different locally
compared to what the river gage is reading. Expect all public river
access sites to be closed.
&&
LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
4343 8578 4343 8581
$$203
WGUS83 KGRR 021649
FLSGRR
Flood Statement
National Weather Service Grand Rapids MI
1149 AM EST Sat Feb 2 2019
...The Flood Warning has been cancelled for the following river in
Southwest Lower Michigan...
Muskegon River At Newaygo affecting Newaygo County
.Warm air is beginning to push into Southwest Lower Michigan this
afternoon. The warm air will also come with some rain. Rain is
expected from this afternoon through Monday. Rainfall totals of
one quarter to one half inch are possible. Snow melt will also
add to some river rises over the course of the next 3 to 5 days.
The recent river rises were due to the affects of an ice jam
and these affects were lessening. Therefore the Flood Warning is
being cancelled. The river will continue to be monitored. The
following forecast is based on observed and forecast 48 hour
precipitation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Motorists should not attempt to drive around
barricades or drive cars through flooded areas.
Stay tuned to further developments by listening to your local
radio... television... or NOAA Weather Radio station for further
information.
Additional weather and river information can be found on our homepage
at www.weather.gov/grr
&&
MIC123-021719-
/O.CAN.KGRR.FL.W.0002.000000T0000Z-000000T0000Z/
/NEWM4.2.IJ.190130T1820Z.190131T2245Z.000000T0000Z.NO/
1149 AM EST Sat Feb 2 2019
The Flood Warning is cancelled for
the Muskegon River At Newaygo.
* At 10:45 AM Saturday the stage was 12.6 feet.
* Flood stage is 11.0 feet.
* Although some minor overflow of the river is occurring, impacts
are not significant this time of year.
* Forecast, the river will continue to fall to a stage of 12.2 feet
by tomorrow morning.
* Impact, at 12.5 feet...Flood water begins surrounding properties
downstream from the City of Newaygo in the areas of Old Women's
Bend and Anderson Flats in Garfield Township. Expect minor
flooding in Sycamore Flats.
* Flood history, this crest compares to a previous crest of 12.5 feet
on May 24 2004.
&&
LAT...LON 4336 8594 4335 8593 4337 8585 4341 8578
4343 8578 4343 8581
$$
DUKEWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jan 31, 3:07 AM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Jan 31, 3:07 AM EST, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 307 AM EST Thu Jan 31 2019 LATEST UPDATE... Synopsis/Discussion/Climate .SYNOPSIS... Issued at 300 AM EST Thu Jan 31 2019 - Dangerously cold today with wind chills 25 to 45 below zero - Hazardous travel conditions due to snow showers and blowing snow - Much warmer Saturday through Monday, melting much of the snowpack and potentially causing some flooding && .DISCUSSION...(Today through next Wednesday) Issued at 300 AM EST Thu Jan 31 2019 Dangerously cold conditions will continue through this morning with wind chill values of 25 to 45 below zero. Wind chills will improve a bit this afternoon as air temperatures recover into the single digits above zero with wind speeds later today significantly lower than on Tue/Wed. Lake effect snow showers will continue today but will be most focused near to mainly west of US-131 given lighter winds today. Additional snow accumulations of an inch or two are forecast near to mainly west of US-131 today through tonight with any additional accumulations of less than an inch further inland. Ice cover is expanding on Lake MI and this will mitigate les potential somewhat going forward. Nevertheless hazardous travel conditions will continue given very cold temps and antecedent conditions (snow covered to icy roads). A mid to upper level system will bring a little more light snow/flurries to our sw/southern fcst area this evening. A consensus of latest higher res computer model guidance suggests that more widespread light snow will pass by just to our south across northern/central IN/OH tonight coincident with an area of much stronger 850-700 mb mid level frontogenetical forcing. Even so low level winds backing to the sw will help to briefly boost lake effect snow showers a bit this evening over our western/sw fcst area (although again les potential will now be mitigated somewhat by expanding ice coverage over Lake MI). A significant moderating trend of temps will occur this weekend into early next week. A warm front may bring a few light rain showers and drizzle late Saturday/Saturday night. he area. This looks to be insignificant. High temperatures on Sunday in the warm sector will reach well into the 40s. Some patchy fog is likely to develop given high boundary layer moisture from all the melting snow. A cold front will bring rain and potentially even a few thunderstorms Monday if sufficient elevated instability develops ahead of the front. High temps Monday could reach well into the 50s prior to fropa. Larger medium range guidance discrepancies make for a lower confidence forecast for Tue/Wed. It does seem that temps will return to closer to normal for this time of year by then with potential for a low pressure system to move northeast from the central/southern Plains and potentially bring a wintery mix of pcpn by late Tue/Wed. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1145 PM EST Wed Jan 30 2019 Lake effect snow showers and blowing snow will continue to result in IFR/LIFR conditions at KMKG and KGRR through Thursday. The eastern edge of the low clouds and flurries will result in MVFR conditions a little further inland at KAZO/KBTL, while VFR conditions are forecast at KLAN/KJXN where skies have cleared. Some MVFR cigs and flurries will likely develop at our southern terminals Thursday evening but steadier light snow will likely stay just south of those terminals across northern IN Thursday eve. && .HYDROLOGY... Issued at 310 PM EST Wed Jan 30 2019 Bitter cold conditions continue, as does significant ice growth on rivers that haven't yet frozen. The ice jam on the Muskegon River near Bridgeton remains stable, as the ice there has likely frozen pretty solid by this point. Meanwhile, the upstream edge of the jumbled ice has now reached up to Newaygo, where the river is likely filled with ice, and water levels have increased more than 3 feet since last evening. No significant flooding is occurring or expected. The Chippewa River is also experiencing ice growth, with ice jamming up in a few locations west of Mount Pleasant. Temperatures will start to moderate a bit after tonight, which will allow conditions on the rivers to improve a bit, and as a result water levels will probably slowly drop on some of our rivers for the end of the week into the first half of the weekend. For Sunday and beyond, we are expecting a significant warmup, with many locations surging into the 40s or even 50s, with gusty southerly winds and several rounds of light to moderate rainfall. The big question is what will this do to the solid sheets of river ice that have been forming over the last few weeks. It's still too early to get too detailed with the forecast, but odds are increasing that we'll melt enough snow and get enough rain to raise our rivers to the point of breaking up the ice. While widespread flooding is not expected, this raises the potential for significant ice jamming, which could cause localized flooding. At this point, anyone with interests along our rivers should continue to pay extra attention over the next week. Specifically, if you live near a location that you know has experienced ice jams in the past, your risk factor for flooding is higher as we move into the first half of next week. && .CLIMATE... Issued at 300 AM EST Thu Jan 31 2019 Here are the record low maximum and minimum temperatures for the next two days: Grand Rapids 1/31...4 in 1971, -20 in 1899 2/1....5 in 1971, -20 in 1899 Lansing 1/31...5 in 1971, -14 in 1899 2/1....5 in 1966, -16 in 1918 Muskegon 1/31...3 in 1971, -11 in 1918 2/1....3 in 1971, -22 in 1918 && .GRR WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 7 PM EST this evening for MIZ037-038- 043-044-050-056>058-064-065-071. Wind Chill Warning until 7 PM EST this evening for MIZ039-040- 045-046-051-052-059-066-067-072>074. && SYNOPSIS...Laurens DISCUSSION...Laurens AVIATION...Laurens HYDROLOGY...AMD CLIMATE...Laurens
Hazardous weather outlook, Jan 31, 5:23 AM EST, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 523 AM EST Thu Jan 31 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-011030- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 523 AM EST Thu Jan 31 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Dangerously cold wind chills of 25 to 45 below zero will continue into this evening. The coldest values will be south of a South Haven to Lansing line. Travel will be hazardous, especially where snow and blowing snow is occurring. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Freezing rain is possible across central Lower Michigan Saturday night. Ice jam flooding is possible through early next week. Snow or mixed precipitation is possible Tuesday night and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:23 PM EST | Wind Chill Advisory | GRR | Barry, Calhoun, Clare, Clinton, Eaton, Gratiot and 10 more | 19 hr |
Nearby
River Flood Warnings in Michigan, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.